Kansas, 2011

Hail and Damaging Winds in Kansas, August 8, 2011

August 8, 2011 · NWS GLD · 25 events in 5 counties and zones

An isolated supercell thunderstorm moved from Imperial, Nebraska southeast to Benkelman, and traveled across northwest Kansas through Bird City, McDonald, to Colby and Oakley before weakening across Gove county Kansas. Widespread wind and hail damage was reported with the storm through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated supercell thunderstorm moved from Imperial, Nebraska southeast to Benkelman, and traveled across northwest Kansas through Bird City, McDonald, to Colby and Oakley before weakening across Gove county Kansas. Widespread wind and hail damage was reported with the storm through the late afternoon hours. A second strong thunderstorm moved southeast during the evening, producing large hail over Hitchcock county Nebraska and Norton county Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 3:14 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 8, 3:14 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 8 2011

.SHORT TERM (TONIGHT-WEDNESDAY)...
312 PM MDT MON AUG 8 2011

SURFACE ANALYSIS SHOWS A COLD FRONT MOVING SOUTH THROUGH THE HIGH
PLAINS.  CURRENT SATELLITE IMAGERY SHOWS CUMULUS CLOUDS DEVELOPING
ALONG THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE OVER
NORTHERN COLORADO AND WYOMING.  A FEW STORMS HAVE ALREADY BEGUN TO
DEVELOP AS THE COLD FRONT MOVES SOUTH.

TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA
DURING THE EVENING HOURS.  THE STORMS WILL BE MORE LIKELY EAST OF
THE COLORADO BORDER DUE TO SURFACE CONVERGENCE AND MORE CAPE AND MID
LEVEL MOISTURE IN THAT AREA.  AS DAY TIME HEATING AND THE SURFACE
CONVERGENCE SUBSIDE...THUNDERSTORMS WILL BEGIN TO DISSIPATE.
OVERNIGHT SOME AREAS MAY SEE PATCHY FOG THROUGH TUESDAY MORNING AS
WINDS TURN TO THE SOUTHEAST.

TUESDAY A COLD FRONT WILL BEGIN TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON.  A 700MB SHORT WAVE TROUGH WILL ACCOMPANY THE FRONT AS IT
MOVES THROUGH...HELPING TO ENHANCE THE LIFTING ALONG AND AHEAD OF
THE FRONT.  DURING THE AFTERNOON THE ENVIRONMENT WILL BECOME
UNSTABLE AHEAD OF THE FRONT...CREATING AN ENVIRONMENT CAPABLE OF
SUPPORTING SEVERE THUNDERSTORMS.  WITH SLOW STORM MOTIONS AND
PLENTIFUL MOISTURE...HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE
POSSIBILITY OF TRAINING THUNDERSTORMS ALONG THE FRONT AS IT MOVES
THROUGH.  DURING THE EVENING AND OVERNIGHT THE LOW LEVEL JET
DEVELOPS...WHICH WILL HELP FUEL THE THUNDERSTORMS.  AS THE NIGHT
PROGRESSES THE 700MB SHORT WAVE TROUGH AND STRONGER 850 WINDS SHIFT
EASTWARD.  MODELS ALSO SHOW STRONG 700MB TO 500MB FRONTOGENESIS IN
THAT AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. AM THINKING THE
RAINFALL WILL BEGIN TO END OVER THE FAR WESTERN CWA OVERNIGHT AS THE
700MB SHORT WAVE TROUGH SHIFTS EAST.  WITH THE PROLONGED RAINFALL
OVER THE FAR EASTERN CWA...FLOODING MAY OCCUR IN SOME AREAS.  WILL
HOLD OFF ON ISSUING A WATCH FOR NOW AS THERE HAS NOT BEEN A LOT OF
RAINFALL OVER THOSE AREAS FOR THE LAST COUPLE OF DAYS.

WEDNESDAY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS...COMING TO AN
END BY THE LATE AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE
SHORT WAVE TROUGH MOVES EAST.  KEPT IN THE SLIGHT CHANCES IN THE
WESTERN CWA AS ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
LATE AFTERNOON...AS A 700MB SHORT WAVE TROUGH DEVELOPS OVER EASTERN
COLORADO.  KEPT IN ISOLATED CHANCES FOR THE EVENING FOR ANY
LINGERING CONVECTION THAT MOVES EAST DURING THAT TIME.

.LONG TERM (THURSDAY-MONDAY)...
312 PM MDT MON AUG 8 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE LONG TERM...AS THE UPPER
LEVEL HIGH PRESSURE REMAINS OVER THE SOUTHERN CONUS.  HAVE CHANCES
FOR RAINFALL EVERY DAY AS A MINOR DISTURBANCE WILL MOVE OVER ALL OR
PART OF THE CWA ALMOST EVERY AFTERNOON AND EVENING.  FRIDAY A SHORT
WAVE TROUGH WILL MOVE THROUGH THE UPPER LEVEL FLOW NORTH OF THE
CWA.  THIS WILL BRING A COLD FRONT THROUGH THE CWA...BRINGING WITH
IT THE BEST CHANCES FOR WIDE SPREAD RAINFALL DURING THE PERIOD.
CURRENTLY THE FRONT IS FORECAST TO STALL ALONG THE SOUTHEAST BORDER
OF THE CWA FRIDAY EVENING...BEFORE CONTINUING SOUTH SATURDAY.
DURING THE WEEKEND THE UPPER LEVEL RIDGE BUILDS OVER THE GREAT
BASIN...CAUSING THE UPPER LEVEL FLOW TO BECOME NORTHWEST.  MONDAY
THE UPPER LEVEL RIDGE BEGINS TO WEAKEN...BRINGING THE UPPER LEVEL
FLOW OVER THE CWA ONCE AGAIN.

JTL
&&

.AVIATION...
1118 AM MDT MON AUG 8 2011

FOR THE 18Z TAFS...WINDS HAVE BEEN SLOW TO SHIFT TO NORTHERLY BUT
ARE EXPECTED TO TRANSITION TO NORTHERLY...THEN NORTHEASTERLY...AS A
SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE SOUTH OF THE REGION.
THERE IS POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH
BETTER CHANCES NEAR KMCK THAN KGLD. WITH LIGHT WINDS AND MOSTLY
CLEAR SKIES OVERNIGHT...AND HIGH SOIL MOISTURE GIVEN RECENT
RAINFALL...THERE IS A POSSIBILITY FOR FOG DURING THE MORNING HOURS.
CONSIDERING MODEL GUIDANCE AND SOUNDINGS...HAVE BROUGHT BOTH
TERMINALS DOWN TO MVFR DURING THE MORNING...BUT FOG SHOULD BE FAIRLY
SHALLOW. ANY FOG WILL DISSIPATE AS MIXING INCREASES AFTER SUNRISE.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 10:26 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT MON AUG 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT MON AUG 8 2011 /1126 AM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL....DAMAGING WINDS AND LOCALLY HEAVY RAIN THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEK...WITH THE POTENTIAL FOR THUNDERSTORMS NEARLY EVERY DAY. A
FEW SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL WILL BE ON TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 8, 3:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT MON AUG 8 2011

NEZ079-082245-
DUNDY-
344 PM MDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHAMPION...OR 11 MILES WEST
OF IMPERIAL...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL BE
NEAR BENKELMAN AROUND 445 PM MDT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4016 10132 4015 10133 4000 10161 4035 10187
      4036 10152
TIME...MOT...LOC 2144Z 326DEG 24KT 4050 10183

THEDE
Local storm report, Aug 8, 4:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             17 N PARKS              40.29N 101.73W
08/08/2011  M0.88 INCH       DUNDY              NE   CO-OP OBSERVER

&&

MLAMMERS
Local storm report, Aug 8, 4:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             22 NW BENKELMAN         40.28N 101.83W
08/08/2011  E0.88 INCH       DUNDY              NE   TRAINED SPOTTER

&&

MLAMMERS

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 8, 4:50 PM CST
Where
Cheyenne County, Bird City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Six to eight inch diameter tree limbs broken. Large trees blown down on the west side of town.

Thunderstorm Wind, Cheyenne

When
August 8, 4:55 PM CST
Where
Cheyenne County, 2.76 mi N of Bird City
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.790, -101.530

A couple trees uprooted along highway 161. One of the trees was 40 feet tall and one and a half feet in diameter. Other trees had ten-inch diameter limbs broken off the top. The metal roof of a building was torn off. Wind gust and time of report were estimated from Doppler radar.

Thunderstorm Wind, Cheyenne

When
August 8, 5:00 PM CST
Where
Cheyenne County, Bird City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.750, -101.530

Power lines reported down in Bird City.

Thunderstorm Wind, Cheyenne

When
August 8, 5:02 PM CST
Where
Cheyenne County, 5.94 mi NW of Bird City
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.810, -101.610

A house reportedly lost part of its roof.

Thunderstorm Wind, Cheyenne

When
August 8, 5:02 PM CST
Where
Cheyenne County, 6 mi NW of Bird City
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.811, -101.610

Estimated wind gusts of over 70 MPH reported.

Thunderstorm Wind, Rawlins

When
August 8, 5:06 PM CST
Where
Rawlins County, Mc Donald
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.780, -101.370

A tree was split and blown across highway 36.

Thunderstorm Wind, Rawlins

When
August 8, 5:20 PM CST
Where
Rawlins County, 2.61 mi SW of Beardsley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -101.260

Spotter estimated peak winds to be near 70 mph.

Hail, Thomas

When
August 8, 5:33 PM CST
Where
Thomas County, 10.65 mi NW of Colby Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -101.190

Thunderstorm Wind, Thomas

When
August 8, 5:33 PM CST
Where
Thomas County, 11 mi N of Levant
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.539, -101.200

Shingles were blown off a house roof.

Hail, Thomas

When
August 8, 5:38 PM CST
Where
Thomas County, 0.53 mi E of Levant
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.380, -101.190

Hail, Thomas

When
August 8, 5:40 PM CST
Where
Thomas County, 2.81 mi S of Levant
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.340, -101.190

Hail, Thomas

When
August 8, 5:40 PM CST
Where
Thomas County, 3.8 mi W of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.120

Hail, Thomas

When
August 8, 5:40 PM CST
Where
Thomas County, 3 mi S of Levant
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
39.337, -101.200

Newspaper photo showed a hailstone measuring 2.75 inches in diameter from a farm south of Levant.

Hail, Thomas

When
August 8, 5:43 PM CST
Where
Thomas County, 0.53 mi E of Levant
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
39.380, -101.190

Thunderstorm Wind, Thomas

When
August 8, 5:48 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.390, -101.050

Hail, Thomas

When
August 8, 5:50 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Thunderstorm Wind, Thomas

When
August 8, 5:53 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.390, -101.050

Trees were blown down in town, some power lines were down and a couple businesses in town had windows broken.

Hail, Thomas

When
August 8, 5:53 PM CST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.400, -101.050

Thunderstorm Wind, Thomas

When
August 8, 5:54 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.390, -101.050

Thunderstorm Wind, Thomas

When
August 8, 5:59 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.390, -101.050

Tree branches down in town. Some localized minor street flooding occurring in town.

Hail, Thomas

When
August 8, 5:59 PM CST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.400, -101.050

Thunderstorm Wind, Logan

When
August 8, 6:10 PM CST
Where
Logan County, 1.07 mi E of Monument
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.100, -101.000

A semi-truck was blown over, with no injuries reported.

Hail, Logan

When
August 8, 6:10 PM CST
Where
Logan County, Monument
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.100, -101.020

Thunderstorm Wind, Logan

When
August 8, 6:25 PM CST
Where
Logan County, Oakley
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.850

Hail, Norton

When
August 8, 8:07 PM CST
Where
Norton County, 0.69 mi N of Edmond
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.630, -99.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332182, 332197, 332183, 332184, 334107, 332185, 332186, 332187, 332226, 332189, 332190, 332191, 332227, 332192, 332193, 332195, 332202, 332231, 332204, 332206, 332233, 332208, 332234, 332198, 332216.